Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Las Vegas, NV

July 14, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2018, 1:02 PM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 1:02 PM MST (20:02 UTC)
Expired
Jul 14, 2018, 5:00 PM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WGUS55 KVEF 142002
FFWVEF
AZC015-150000-
/O.NEW.KVEF.FF.W.0056.180714T2002Z-180715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
102 PM MST SAT JUL 14 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 500 PM MST.

* At 100 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the headwaters of Kanab Creek. Flooding on Kanab 
  Creek is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Mohave County.

Flood waters are moving down Kanab Creek from southern Utah into 
northern Arizona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3674 11261 3674 11262 3667 11264 3665 11263
      3665 11266 3700 11258 3700 11255 3695 11253

$$

Morgan
2 follow-up statements
521 
WGUS75 KVEF 142156
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
256 PM MST SAT JUL 14 2018

AZC015-150000-
/O.CON.KVEF.FF.W.0056.000000T0000Z-180715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
256 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

At 254 PM MST, Doppler radar indicated that rain had ended over 
extreme northeast Mohave County. However, very heavy rain fell in 
Kanab Utah, and the water was flowing down Kane Creek. Flooding of 
the creek along the Mohave Coconino county line is likely.

Flash flooding will remain over mainly rural areas of northeastern
Mohave County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3674 11261 3674 11262 3667 11264 3665 11263
      3665 11266 3700 11258 3700 11255 3695 11253

$$

Morgan
153 
WGUS75 KVEF 142354
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
454 PM MST SAT JUL 14 2018

AZC015-150004-
/O.EXP.KVEF.FF.W.0056.000000T0000Z-180715T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
454 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 500 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3674 11261 3674 11262 3667 11264 3665 11263
      3665 11266 3700 11258 3700 11255 3695 11253

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:51 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 9:51 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
951 AM PDT Sat Jul 14 2018

.SYNOPSIS...Thunderstorm chances will continue on a downward trend
through Monday as high pressure builds over the region and slightly
drier air works in from the west. Storms that develop today could
produce localized flash flooding and sudden, gusty winds. Temps will
rise back up to near seasonal normals today, where they will remain
for much of the upcoming week.
&&

.UPDATE...Much slower and warmer start this morning. With little
cloud cover across the most of the forecast area, heating is
occurring quickly today - KLAS currently at 94 degrees (about 6
degrees warmer than 24 hours ago. As mentioned in the discussion
below, scattered convection possible this afternoon but coverage
should be less than previous days. A few updrafts are already
sprouting up over the terrain in Clark and Mohave Counties. Terrain
will continue to be the favored region of storms today, with flash
flooding being the primary threat. Expect activity to increase later
this morning and through the afternoon after destabilization occurs.
The only adjustment was sky cover, which was tweaked down areawide,
except over the terrain where it was increased. Otherwise, forecast
looks to be in good shape. -Boothe
&&

.PREV DISCUSSION...305 AM PDT Sat Jul 14 2018
.SHORT TERM...Today through Monday.

Currently, lingering isolated showers continue to develop across
central Nye and Esmeralda counties. This activity is expected to
dwindle through sunrise. A second complex of storms developed over
the Flagstaff area overnight and continues to press westward along
the I-40 corridor. This complex has weakened significantly over the
last couple of hours but could last long enough to trigger a few
isolated showers over Mohave County early this morning. Overall,
chances for showers and storms will continue on the downward trend
today. Initiation will begin aroundnoon across the higher elevations
of Clark and Mohave counties then continue to spread over northern
Inyo, Mohave, Lincoln, and central Nye counties this afternoon. With
high-grade monsoon moisture still in place over these areas and slow
storm motion expected, localized flash flooding will still be a
threat today with storms that develop. Other areas, including San
Bernardino County and the Colorado River Valley, will remain mostly
dry as a tongue of drier air continues to push eastward. As a
result, any isolated storms that do develop in these areas will hold
a higher wind threat.

Rain chances will continue to decrease Sunday and Monday with ridge
of high pressure overhead and drier air continuing to work its way
over the area. The southern Sierra and Mohave County will see the
best coverage each afternoon with more isolated showers and
storms over the southern Great Basin. Temps will come back up to
seasonal norms today through early next week with more sun
expected.

.LONG TERM...Tuesday through Saturday.

An easterly wave is expected to move into the area by TUE-WED which
should increase thunderstorm activity. Most notably with this
feature is the increase in bulk shear to the area WED with some
areas seeing an excess of 30 kts, based on the current GFS. With an
increase in shear the primary threat would be strong outflows
capable of producing strong to severe winds. Best chances for
thunderstorm activity will mainly be areas south of I-15 TUE, with
better chances of seeing more widespread activity WED. As the wave
moves west WED the high pressure shifts eastward over New Mexico and
west Texas. The eastward placement of the high should result in some
dry air off the SoCal coast to filter in across western portions of
our CWA by late week. Beyond THU, models differ drastically in the
placement of the high and thus confidence is low on whether the dry
air will stick around for the weekend or not.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.

&&

.AVIATION...For McCarran...Winds will remain around 10 knots or
less for much of the period; outside of storm activity. Variable
winds this morning are expected to go south to southwesterly this
afternoon. The best chances to see abrupt wind shifts due to
storm outflows will be between 01z-06z tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of storm activity, winds will remain around
10 knots or less for most areas. The western Mojave Desert could
see winds of 15-20 knots tonight through early Sunday. Storms will
get a later start today, closer to 19z, and be focused across
Mohave County, the southern Great Basin, and northern Inyo County
through this evening.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Guillet
LONG TERM....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:26 PM MSTAreal Flood AdvisoryVEFMohave6 hr
Jul 14, 3:38 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 14, 4:01 PM MSTDust Storm WarningVEFMohave44 min
Jul 14, 4:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 14, 4:17 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.